Long term side effects of Vistide - recent blind spot w/ sudafed?

Question

I am legally blind due to CMV retinitis. I was originally treated with gancyclovir in 1995. Resistance developed in 5-6 months and I switched to foscarnet. After 1 week I was too sick to continue foscarnet. I later was switched to Vistide, which was in clinical trials at the time. The drug was approved while I was in the clinical trial. I had about 5 or 6 treatments (infusions) in total over a 10 or 12 week period (dosed every two weeks).

I developed cataracts and severe uveitis while on Vistide, but no kidney toxicity. Since then, I've had cataract surgery and use prednisolone (Pred-forte) drops to this day (5 years) due to chronic inflammation of the inner eye (uveitis).

I recently took 24hr. sudafed by prescription, to treat a bad cold. After 2 days (1 pill per day) I woke up with a "new blind spot." I immediately called my doctor. I stopped the sudafed on my own and saw a retina specialist two days later.

I had a flouricine angiogram of my retina done which revealed a blocked artery that feeds the retina. A repeat of the angiogram a week later, at a different location showed no blocked artery. My new blind spot had gradually improved from a very defined black spot to a gray spot. I am now seeing almost as well as I did before I started the sudafed.

My retina doctor said he had never seen a blocked artery due to sudafed use. He recommended having carotid and heart doppler tests (sonigrams) to rule out other sources that could cause an embolism (clot / blockage). These tests were normal.

My retinas are very damaged and I have long term side effects from Vistide that (I think) no one has ever seen.

I'm told sudafed causes blood vessels to constrict. What other common meds cause this. Can propranolol or other blood "thinners" reduce the risk of blockage?

Thank you, Brian in TN

Answer

I agree with your doctor regarding his assessment and plan. It is unlikely that Sudafed caused or contributed to the problem. Some medications, including "blood thinners", can reduce the risk of blood vessel obstruction, it the cause is a blood clot. Beta-Blockers such as propranolol can decrease vasospasm, which may help if that is a cause of obstruction.
It sounds like your doctor is on the right course, but you may not determine the cause of your problem and empiric therapy for the most likely cause may be appropriate if that is the case.